First of all don't try and come off depakote without speaking to your psych first. Once you have done that I'm sure he/she will advise you that depakote has to be reduced very slowly - definitely do not miss a dose. I withdrew from 1000mg and it took 3 months and I still had horrid withdrawal effects.
I therefore think it is only prudent to discuss this with a medical professional.
I used to be on depakote and found it caused weight gain. I talked to my doctor about it and he changed me to Lamictal. Depakote is a mood stabilizer, so you really should not stop it without something to replace it. Talk to your dr and tell him you want to change because you believe it is causing a weight problem and others have had the same problem that you have talked to. That way you have something to stabllize you. Actually, the Lamictal worked much better for me. RJ
As suggested by bulldozer and rj233, please don't try to wean yourself off of Depakote or any medication without the consent and advice of your doctor. Discontinuing Depakote, which is notorious for weight gain can have painful side effects that can lasts for 2 months or more.
Talk with your doctor, as I did, and tell him your concerns and you want off the Depakote. I like RJ233 switched to Lamictal and in my case it made a world of difference. I lost the weight I had gained and regained some of my self esteem.
So speak with your doctor, let us know how you are doing and take care of yourself!!
I greatly appreciate the feedback. I have talked to my doctor about the weight gain, but he says I have to make a decision as to whether I want to feel better versus the weight gain. I feel horrible not being able to wear my previous clothes and it really affects my self-esteem. I am going to research the Lamictal that you suggested. This is something that I will discuss with my physician.
I just joined this site and am very happy with the feedback that I've received. It's great to know that someone out there really cares.
I recently went back to my psychiatrist and was switched from the Depakote to Lamictal. I had gained almost 50 pounds when I took the Depakote and had complained over and over about it. I was lucky enough to get him to change it to the Lamictal. I had posted some information about this before and received several answers, which I greatly appreciate. Now I'm wondering if it's possible to lose the weight I gained with the Depakote and how long it will take. This has been a very big issue with me and my self-esteem has greatly diminished. Does anyone have any answers?
The weight will come off, when I came off depakote the weight came off gradually over about a 4-6 week period. This was without changing my diet or exercise, so if you look carefully at your diet and try and fit in some exercise you may find it comes off a little quicker.
Good luck and don't despair.